Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS Baltimore/Washington

February 4, 2021

NWS Baltimore/Washington issued this small craft advisory at Feb 4, 2021, 12:06 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2021, 12:06 AM EST (05:06 UTC)
Expired
Feb 4, 2021, 3:10 AM EST
In force
3 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

027 
WHUS71 KLWX 040506
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1206 AM EST Thu Feb 4 2021

ANZ535-536-041100-
/O.EXP.KLWX.SC.Y.0029.000000T0000Z-210204T0500Z/
/O.NEW.KLWX.SC.Y.0030.210204T0506Z-210204T1100Z/
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
1206 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ531>533-537-539>541-041315-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T1700Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
1206 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Chesapeake Bay from Pooles Island MD to Drum Point MD, 
  Chester River to Queenstown MD, Choptank River to Cambridge MD 
  and the Little Choptank River, Tidal Potomac from Cobb Island 
  MD to Smith Point VA, and Eastern Bay.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530-538-542-041100-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T1100Z/
Chesapeake Bay north of Pooles Island MD-
Patapsco River including Baltimore Harbor-
Patuxent River to Broomes Island MD-
1206 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Patapsco River including Baltimore Harbor, Patuxent 
  River to Broomes Island MD and Chesapeake Bay north of Pooles 
  Island MD.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ534-543-041315-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T2300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1206 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island and Chesapeake Bay from Drum Point MD to 
  Smith Point VA.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
825 
WHUS71 KLWX 040810
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
310 AM EST Thu Feb 4 2021

ANZ535-536-040915-
/O.CAN.KLWX.SC.Y.0030.000000T0000Z-210204T1100Z/
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
310 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished in strength over the last hour. Residual 10
to 15 knot gusts are possible during the next few hours.


$$

ANZ531>533-537-539>541-041615-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T1700Z/
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
310 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay from Pooles Island MD to Drum Point MD, 
  Chester River to Queenstown MD, Choptank River to Cambridge MD 
  and the Little Choptank River, Tidal Potomac from Cobb Island 
  MD to Smith Point VA, and Eastern Bay.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ530-538-542-041100-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T1100Z/
Chesapeake Bay north of Pooles Island MD-
Patapsco River including Baltimore Harbor-
Patuxent River to Broomes Island MD-
310 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

* WHAT...Northwest winds around 10 kt with gusts up to 20 kt.

* WHERE...Patapsco River including Baltimore Harbor, Patuxent 
  River to Broomes Island MD and Chesapeake Bay north of Pooles 
  Island MD.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ534-543-041615-
/O.CON.KLWX.SC.Y.0029.000000T0000Z-210204T2300Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
310 AM EST Thu Feb 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island and Chesapeake Bay from Drum Point MD to 
  Smith Point VA.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 9:03 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 3, 9:03 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EST Wed Feb 3 2021

.SYNOPSIS...
High pressure will build in from the Ohio River Valley tonight
and Thursday. A cold front will then cross the region Friday.
Multiple areas of low pressure approaching from the Tennessee
River Valley and northern Gulf of Mexico may interact with each
other, possibly affecting the Middle Atlantic Sunday. High
pressure will then return early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Clouds continue to diminish across the area, with mostly clear
skies area-wide at this point, as high pressure centered over
the Tennessee Valley builds eastward. The pressure gradient will
be slowly but surely relaxing tonight and Thursday, with a
similar slow decline in winds. Clearing skies and remaining snow
pack likely help tonight to be colder than last night, with 20s
common. However, light winds, mostly clear skies and warm
advection aloft will cause highs on Thursday to surge well above
today, with southern locales passing 50, and the rest of the
region getting close. Without snow pack, most areas probably
would crack 50 on Thursday. Additionally, this warm air will
certainly help to melt much of the snowpack.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
9:00 PM UPDATE: No change to the short term forecast at this
point, so refer to the previous discussion below.

PREVIOUS DISCUSSION: Cold front and low pressure currently
crossing the northern Rockies and northern High Plains will
sweep in from the west Friday night and Saturday. There won't be
much if any cold air left, so much of the area will likely get
just rain showers with this system. However, any radiational
cooling over the lingering snow pack may result in some initial
mixture of p-types, with the main risk being some freezing rain
early Friday morning. This will likely be confined mainly to the
westernmost zones along and just east of the Allegheny Front.
Otherwise, lows in the 30s Thursday night will rebound to near
50 Friday as the cold front passes. Cold advection on northwest
winds Friday night likely drives temps back below freezing area-
wide with teens in the coldest spots. Could be some places
along the Allegheny Front which pick up a couple inches of
upslope snow and see some wind chills down below -10, but odds
don't look promising on latest guidance, with the cold less
impressive than it appeared previously.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
9:00 PM UPDATE: Confidence in the potential storm system later
this weekend continues to dwindle. At this point, have decided
to bump down the winter threat matrix to green for the Piedmont
and I-95 corridor. Slight Winter Storm threat remains for the
Allegheny Front on Sunday though, as some upslope snow remains
possible. Also, it seems increasingly likely that the arctic
air is delayed in arriving into the region, per the recent model
guidance. Previous discussion below touches on both of these
things, so see below for more details.

PREVIOUS DISCUSSION: As a robust ridge builds over the northern
Atlantic into the Davis Strait, a broad, deep trough moves
south from Canada into the northern United States. Guidance
supports several areas of low pressure forming in the base of
the trough associated with smaller scale disturbances in the
larger longwave trough aloft near the lower Mississippi River
Valley / northern coast of the Gulf of Mexico.

Regarding the potential storm system Saturday night / Sunday,
there remains a high level of uncertainty. The overall trend has
been a more southern track of the low pressure center(s), in
part due to no phasing between the northern and southern
streams. This is evidenced by a decrease in QPF output across
deterministic and ensemble guidance. It should be noted blocking
near Greenland/southeastern canada may prevent a harmless out-
to-sea track of the low pressure system, as indicated by several
ensemble members. This is still 4-5 days out, so changes are to
be expected.

Attention then turns to the outbreak of Arctic air that will
sweep across the eastern half of the country early next week.
Ensemble guidance showed 850 mb temps of -20 to -25 C 24-48
hours ago, but has since backed off with latest runs showing a
modest -15 C. This could be models delaying the arrival of the
coldest Arctic air to later in the week. Regardless, dangerously
cold wind chill temperatures are still possible early next week
especially across the northwestern parts of the CWA. The
combination of a couple days of near or subfreezing temperatures
along with water temperatures near the climatological minimum
could result in ice formation especially on smaller rivers.

Some guidance has yet another system trying to form by the
middle of next week, but confidence that far out is very low
given the time range and the need to resolve multiple
disturbances in the pattern. Given the modified Arctic air mass
that will be in place, any system that develops could bring
wintry potential.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR thru Thursday evening with gradually diminishing winds,
then sub-VFR likely by Friday morning as rain overspreads the
area. Could be a little mixed precip at onset, especially MRB,
but likely of no consequence for the TAF sites. Conditions
improve in the afternoon and remain VFR Friday night.

A front will exit off to the east on Saturday with dry westerly
winds leading to clearing skies and VFR conditions. A uncertain
weather pattern remains for the the late Saturday into Sunday
period as there remains the potential for wintry weather to
impact our region but the trend has been toward drier weather.
The main impacts at this time would be increased cloud cover
with the possibility for subVFR conditions and varying winds.
Behind this system, winds will become westerly with skies
becoming mostly clear late Sunday into Monday.

&&

.MARINE...
Gusty winds slowly diminish through Thursday, with SCA gradually
being lifted. However, southwest flow will redevelop by early
Friday ahead of the next front, and then switch to northwest
behind the front Friday night. These all will likely result in
additional SCA's.

SCA conditions will be possible Saturday through early Sunday
as winds remain elevated aloft and decent mixing may occur
during peak heating. High pressure is forecast to build over the
region on Monday bringing very chilly conditions and subSCA
conditions at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EST Thursday for ANZ531>533-
     537-539>541.
     Small Craft Advisory until 6 AM EST Thursday for ANZ530-538-
     542.
     Small Craft Advisory until 6 PM EST Thursday for ANZ534-543.
     Small Craft Advisory until midnight EST tonight for ANZ535-536.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/CJL
SHORT TERM...RCM/CJL
LONG TERM...CJL/JMG
AVIATION...RCM/CJL/JMG
MARINE...RCM/CJL/JMG
Hazardous weather outlook, Feb 3, 5:08 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
508 PM EST Wed Feb 3 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-042215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
508 PM EST Wed Feb 3 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-042215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
508 PM EST Wed Feb 3 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight winter storm threat for Thursday night into
Friday morning. If the threat materializes, it may cause travel
disruptions.

Dangerously low wind chills are possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-042215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
508 PM EST Wed Feb 3 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight winter storm threat for Thursday night into
Friday morning, and again on Sunday and Sunday night. If the
threat materializes, it may cause travel disruptions.

Dangerously low wind chills are possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:54 AM ESTWinter Weather AdvisoryLWXAlbemarle, Amherst, Augusta, Greene, Highland, Madison and 6 more28 hr
Feb 4, 9:28 AM ESTSmall Craft AdvisoryLWX34 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.